Don’t Get Burned by Serotonin Syndrome (like I did)

A 46 year old man comes to the medical clinic complaining of muscle aches and twitching, which he first noticed two days ago.  He had been booked two weeks ago and his prescribed outside medications were continued:  sertraline 100mg a day, amitriptyline 100mg at bedtime and lisinopril.

He walks into clinic with a stiff legged gait. His vital signs show a heart rate of 124.   He has sweat on his forehead and a noticeable tremor of the hands.  His speech is pressured.

So what is going on with this patient?  The answer, as you may have guessed from the title, is Serotonin Syndrome.  If you tap on his knees, he will have exaggerated reflexes.  Fortunately, he has only a mild case.

Serotonin Syndrome is a constellation of symptoms caused by an excess of the neurotransmitter serotonin. It ranges in severity from mild cases (like the one above) to fatal.  In my opinion, all medical personnel in correctional facilities should be aware of Serotonin Syndrome.  It is not as uncommon as you might have been taught; if you look carefully for it, you will find cases.

Serotonin Syndrome Defined

Serotonin Syndrome is characterized by a trinity of abnormalities:

  1. Neuromuscular hyperactivity:  Muscle twitching, tremor, hyperreflexia.
  2. Autonomic effects:  tachycardia, hypertension, hyperthermia, sweating, shivering.
  3. Mental status effects:  anxiety, agitation, hypomania, confusion, hallucinations.

Mild cases of Serotonin Syndrome may only manifest as tremor, hyperreflexia, tachycardia and sweating and shivering.

Moderately severe patients will additionally have an increased temperature, clonus and agitation.

Severe cases are usually confused and hallucinating, and have very high temperatures (sometimes over 106F) which can lead to all sorts of very bad effects, like rhabdomyolysis, seizures, renal failure, and, yes, death.

Treatment of Serotonin Syndrome

The most important treatment of Serotonin Syndrome is to immediately stop all of the serotonergic drugs the patient is taking!  Benzodiazepines are helpful in treating the agitation and neuromuscular effects of moderate cases.  Severe cases, of course, need to go to the ER for big time supportive care and treatment.

Causes of Serotonin Syndrome

So what causes Serotonin Syndrome?  The answer is that Serotonin Syndrome is caused by drugs that act by increasing serotonin levels. These are mostly psychiatric drugs, of course.  The Big Three Categories of serotonergic drugs are:

  1. Selective Serotonin Reuptake Inhibitors (SSRIs).  There are lots of these.  I won’t list them; you know what they are.
  2. Tricyclic antidepressants (TCAs), which act by blocking serotonin reuptake as well as norepinephrine reuptake.  The ones I see used most are amitriptyline, imipramine and doxepin.
  3. Serotonin-norepinephrine Reuptake Inhibitors (SNRIs).  This group includes Trazodone Venlafaxine and desvenlafaxine (Effexor and Pristiq), and duloxetine (Cymbalta).

You should memorize that list!  However, many other drugs increase serotonin levels besides those in The Big Three Categories.  Interesting examples include amphetamines, Buspirone, Tramadol and tryptans.

There are two main ways that the drugs in the Big Three Categories can cause Serotonin Syndrome.  One way is just to use large doses of a serotonergic agent, usually an SSRI.  Big dosing of SSRIs was done in the past more than it is now.  My psychiatrist mentor here in Boise, Dr. Estess, told me that when Prozac was first introduced and doctors were experimenting with big doses, like 80mg a day, he used to see lots of mild-moderate cases of Serotonin Syndrome.  It is less common to see large doses of SSRIs used nowadays, since it has been pretty well established that you get little, if any, additional anti-depressant benefit from SSRIs by using big doses.  But still, occasionally, someone will arrive at one of my jails taking, say, 200mg a day of sertraline.  If you see a patient like that, check their reflexes and look carefully for a tremor and you may indeed find evidence of systemic serotonin effect.

However, the more important cause of Serotonin Syndrome, by far, is by combining agents from two different categories.  This practice is very common; I see this all the time. For example an SSRI is prescribed along with Trazodone as a sleeper or an SSRI is combined with a tri-cyclic antidepressant like amitriptyline on the dubious premise that two anti-depressants are better than one.  However, try this:  plug an SSRI and a TCA or trazodone into a drug interaction checker (like this one that I like to use)A big red stop sign will pop up saying (approximately) “Major potential drug interaction!  Risk of Serotonin Syndrome! Do you really want to do this?”  And the risk here is real.

Serotonin Syndrome Develops Quickly

One thing that I did not mention yet about full-blown Serotonin Syndrome is that it tends to develop quickly.  I personally learned this the hard way.  I had a patient in one of my jails die from Serotonin Syndrome.  Dead.  The patient was a middle-aged man who came to the jail taking Paxil and Imipramine prescribed by his outside psychiatrist.  I continued these medications.  A couple of months into his incarceration, in the middle of the night, he developed agitation, hallucinations and vomiting.  He became unresponsive.  An ambulance was called.  At the ER, he had a temp of 107F, intense muscle rigidity, and full blown shock.  He died there in the ER.

Benefits?  Risk!

This tragic case occurred early in my correctional medicine career.  It has made me vigilant in looking for evidence of Serotonin Syndrome—and I have found a few mild-moderate cases since.  It also made me question whether the benefit of combining two serotonergic agents in one patient ever outweighs the risk.  I personally don’t believe so.

Whether you agree or disagree with this conclusion, please remember the danger of Serotonin Syndrome when you combine serotonergic agents.  You may have used this combination a hundred times and have never seen ill effects.  That does not mean you never will.  Consider whether the benefit of the drug combination you are considering truly outweigh the risk of Serotonin Syndrome.

Have you had a case of Serotonin Syndrome in your facility?

What is your opinion of combining serotonergic drugs?

 

5 thoughts on “Don’t Get Burned by Serotonin Syndrome (like I did)

  1. Jess

    I think I had mild case years ago using just Paxil. Feel need an anti depressant again am curious about which are safest and most effective using smallest dose for SA. THANK YOU.

    Reply
  2. Pingback: Reader Question: Medication Approval | Jail Medicine

  3. Marc DeMartini

    My daughter, 14 at the time, has been suffering from what appears to be increasingly severe anxiety with an array of associated symptoms, social anxiety, nausea, delayed sleep onset(resolved pretty much by Melatonin and trazedone), etc, as well as a certain lack of stamina physical an/or emotional, one trip outside can put her to bed for a day. We have tried her on Paxil and Prozac both with severe subcutaneous akathesia on arriving at the therapeutic dose, even after a gradual build up. Any thoughts on the akathesia issue wrt to Serotonin Syndrome and serotonin levels? Not a jail situation but if you are getting adolescents in your practices acting out on their skin, evaluate them for dis-associative panic in response to subcutaneous akathesia, “crawling skin”.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *